New Mexico, 2010

Flash Flood in New Mexico, July 12, 2010

July 12, 2010 · NWS MAF · 1 event in 1 county or zone

The remnants of Tropical Depression #2 passed over southeast New Mexico during the overnight hours, producing copious amounts of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The remnants of Tropical Depression #2 passed over southeast New Mexico during the overnight hours, producing copious amounts of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 11, 10:39 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 11, 10:39 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 AM CDT MON JUL 12 2010

.DISCUSSION...
PLEASE SEE THE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
LATE EVENING THUNDERSTORMS CONTINUE TO MOVE EASTWARD ACROSS
SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS. MOST OF THE
LIGHTNING SHOULD AVOID THE TERMINALS...WITH THE EXCEPTION OF CNM.
A SHORT TEMPO GROUP FOR TSRA HAS BEEN INCLUDED IN THE CNM TAF TO
ACCOUNT FOR ACTIVITY REDEVELOPING SOUTH AND SOUTHWEST OF THE
TERMINAL. THE THUNDERSTORM ACTIVITY SHOULD ONLY PERSIST FOR
ANOTHER HOUR OR SO NEAR CNM. THUNDERSTORM CHANCES WILL ONCE AGAIN
BE POSSIBLE BY TOMORROW AFTERNOON NEAR MAF...PEQ... INK..AND FST.
IF CONFIDENCE CONTINUES TO INCREASE...EXPECT TEMPO TSRA GROUPS FOR
SOME OF THE PREVIOUSLY MENTIONED TERMINALS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78
Hazardous weather outlook, Jul 11, 11:20 AM MST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT SUN JUL 11 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
120 PM CDT SUN JUL 11 2010 /1220 PM MDT SUN JUL 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN AND
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS THIS AFTERNOON WILL
SHIFT EAST INTO THE UPPER TRANS PECOS THIS EVENING...AND POSSIBLY
INTO THE PERMIAN BASIN...STOCKTON PLATEAU AND WESTERN LOW ROLLING
PLAINS OVERNIGHT.  SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER
HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE WITH THESE
SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF
SOUTHEAST NEW MEXICO AND WEST TEXAS MONDAY AND MONDAY NIGHT...AND
ISOLATED STORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN TUESDAY.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM THESE SHOWERS
AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 11, 7:34 PM MST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
934 PM CDT SUN JUL 11 2010

NMZ027-028-TXZ057-058-258-120315-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
834 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL 915 PM
MDT...OR 1015 PM CDT...

AT 830 PM MDT...OR 930 PM MDT...NATIONAL WEATHER SERVICE
METEOROLOGISTS WERE MONITORING A COMPLEX OF THUNDERSTORMS EXTENDING
ACROSS SOUTHWESTERN EDDY AND NORTH CENTRAL CULBERSON COUNTIES. THE
STRONGEST STORMS WERE LOCATED ACROSS RURAL PORTIONS OF NORTH CENTRAL
CULBERSON COUNTY...ABOUT 15 MILES EAST OF PINE SPRINGS. OTHER STRONG
STORMS WERE LOCATED FROM 16 MILES WEST OF CARLSBAD TO 9 MILES WEST
OF WHITES CITY. MOVEMENT IS TO THE EAST AND NORTHEAST AT AROUND 15
MPH.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZED
HAIL...STRONG WIND GUSTS OF 50 TO 55 MPH...FREQUENT LIGHTNING
STRIKES AND VERY HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINS MAY QUICKLY CAUSE FLOODING OF LOW LYING AREAS. SEEK
HIGHER GROUND IF FLOODING IS OBSERVED. THESE STORMS ARE PRODUCING
NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER UNTIL THE STORMS HAVE PASSED.

&&
Special weather statement, Jul 11, 8:55 PM MST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 PM CDT SUN JUL 11 2010

TXZ058-059-120430-
LOVING-REEVES COUNTY AND UPPER TRANS PECOS-
1055 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON...NORTHWESTERN LOVING AND NORTHWESTERN REEVES
COUNTIES UNTIL 1130 PM CDT...

AT 1052 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM THAT WAS LOCATED 13 MILES WEST OF ORLA...MOVING
EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZED
HAIL...STRONG WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jul 11, 9:33 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1133 PM CDT SUN JUL 11 2010

TXZ058-059-120500-
LOVING-REEVES COUNTY AND UPPER TRANS PECOS-
1133 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
LOVING AND NORTH CENTRAL REEVES COUNTIES UNTIL MIDNIGHT CDT...

AT 1132 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ORLA MOVING
NORTHEAST AT 25 MPH. IN ADDITION TO VERY HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING...STRONG WIND GUSTS NEAR 50 MPH CAN BE EXPECTED
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WIND MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT WAIT FOR THE
SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE
A STURDY STRUCTURE AWAY FROM WINDOWS.

&&
Special weather statement, Jul 11, 9:51 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1151 PM CDT SUN JUL 11 2010

NMZ033-034-120515-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
1051 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHERN LEA COUNTY UNTIL 1115 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST SOUTHWEST OF OIL
CENTER AT 1050 PM MDT...MOVING NORTHEAST AT 20 MPH. IN ADDITION TO
VERY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING...STRONG
WIND GUSTS NEAR 50 MPH CAN BE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WIND MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT WAIT FOR THE
SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE
A STURDY STRUCTURE AWAY FROM WINDOWS.

&&
Special weather statement, Jul 11, 10:15 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 AM CDT MON JUL 12 2010

NMZ033-034-120600-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
1115 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL MIDNIGHT MDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF OIL CENTER AT
1116 PM MDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jul 11, 10:28 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 AM CDT MON JUL 12 2010

TXZ058-059-120615-
LOVING-REEVES COUNTY AND UPPER TRANS PECOS-
1228 AM CDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN CULBERSON...NORTHWESTERN LOVING AND
NORTHWESTERN REEVES COUNTIES UNTIL 115 AM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 16 MILES
WEST OF ORLA AT 1229 AM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

The radar

The Holloman AFB radar (KHDX), 191 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
July 12, 12:00 AM MST to 1:00 AM MST
Where
Eddy County, 1.11 mi SSW of Carlsbad to 0.84 mi SSE of Carlsbad
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.405, -104.236

The Carlsbad, NM Police Department reported high water across southern portions of the city. Several streets were impassable, with the water covering the hood of one car. Most streets within southern Carlsbad were blockaded by law enforcement.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248877.